Back to top

Possible PD symptoms? Is my GP hopeless?

31 posts / 0 new
Last post
Twinks

Yes, most of the a Parkinson's drugs take 4 - 6 weeks to kick in. Rasagiline on its own won't make much difference though, if you've already got other symptoms like you say. I suffered terrible neck and back pain and slowness of movement and dexterity, down my right side. I even bought a back brace to help my posture and ease the pain. Other symptoms were, difficulty turning over in bed, terrible cramp and painful spasms round my middle. Also, handwriting got smaller and smaller. Since going on Madopar though, all these things have virtually gone. It sounds like you need one of the Levadopa drugs, to ease your symptoms. I'm not a neurologist though, so what do I know? Might be worth asking your own specialist next time you see him.

i wish you well.

Twinks.

Wildrover

Thanks Twinks, your symptoms sound very similar to mine except my left side is affected. I will see how things pan out but need some sort of normality in my life. 

Divine1

Hi Wildrover,

Alot of information to take in. Like Twinks has posted, it does take a while for meds to settle in. There'll be lots of tweaks made over the next year.

It's hard not to get lost in the Parkinsons bubble for a while. Look after yourself first and foremost. A new normality will emerge and you will see different ways of doing things. 

Wildrover

Twinks/Divine1 or anybody else for that matter, I have a dilemma and need some words of wisdom. I will try and summarise were I am at:

  • Diagnosed late August at aged 50
  • Diagnosed using private health care and then subsequently handed back to my NHS doctor with an initial prescription for Rasagaline 1mg.
  • I have been taking Rasagaline for over 5 weeks now with no affect on my symptoms, muscle rigidity in neck, upper and lower back, dragging left foot, loss of dexterity in left hand, aching joints, walking badly etc etc, I don't need to go on. The neuro who diagnosed me said that Rasagline only works for 20% of PWP and will take 4 - 6 weeks to work if it does.
  • My doctor has put in an urgent referral to local neurology services but its looking like its going to take a while to get to see a neuro on the NHS, so to be proactive my doctor wrote to the neuro who diagnosed me for advise.
  • The neuro called me this morning before he wrote back to my doctor and was not very helpful (I don't think he mean't it to be fair). He basically gave me options of dopamine agonist or Levadopa based drugs and obviously explained pro's and cons of each but was non committal in terms of a specific prescription. Basically its my choice!!
  • So the cynic in me says hang on, i can either take something that can potentially turn me into some gambling sexual predator or give me something that has worse side affects than the actual disease and will eventually stop working...

So to say I am worried and confused is an under statement. I want to get back to normality (to a degree) as soon as possible but this in my mind is a huge decision to make. I am just hoping that my NHS neuro appointment comes through soon. I actually feel sorry for my doctor now as he is in a difficult position.

Any words of wisdom would be gratefully received

Island Mike

The words of wisdom you should bear in mind are that not everyone gets every possible side effect of prescribed drugs. Most people don’t get any of any significance. That doesn’t make your choice any easier, but think of it in racing terms - nobody has ever made money by backing every 100-1 nag on the card.

Divine1

Hi Wildrover, 

It's true that alot of the meds are like a roll of the dice. I'm on 8mg Ropinerol and after my next appointment next week, may increase to10mg. I'd be lying if I said I wasn't nervous. It will be my choice tho. I want to be cautious but realistic. So far I've had no adverse effects. 

If embarking on any meds, look up side effects and make sure someone close to you is aware of them too. Make sure they keep a watch on you.

It's a minefield I know but keep up the pilates, watch your diet and as hard as it is, keep stress to a minimum. 

spitz

Wildrover...just a quick note to say that i got a lot of understanding from reading 'brain storms' by Jon Palfreman.....i'd recommend getting it.  Infact a stanger on a train observed my behaviour one day, and took the liberty to ask if I had Parkinson's...It turned out that he did too....and, when you have this (Parkinson's ), it is easy to spot other people in the same camp(!!)...he then advised me to get that book..glad I did

TeeHee

Wildrover,

I was diagnosed at the age of 46 yrs.  The consultant I saw diagnosed me from a series of observational tests.

1.  walking ...noted right arm not swinging.

2. draw a circle that gets smaller....noted shaky lines (I had noticed when tired a slight right hand side tremor.

3. tiredness, silly mistakes at work on typing reports...  discovered right hand moved slower than other , clumsy.

4.Incidents of tripping over ''nothing"

5.  stress, anxiety and feeling 'down'

Had MRI scan consultant said enough   evidence for idiopathic PD.  

 

I Refused medication for a year as was aware that I had many years ahead of me and wanted to keep drugs to a minimum. 

My consultant was quite persistant on me taking 1mg Rasagline due to the possibility the drug MAY slow progression.

A research study was undertaken which indicated this may be the case for 1mg, However, research undertaken on 2mg Rasagline showed no slowing of progression. Research inconclusive.

I chose to take the drug as if there was a slim chance it slowed progression I would take it.

It is an expensive drug and in some areas they do not  like to prescribe it due to costs.   It does not do a lot for me in terms of physical symptons but helps a bit.  Rasagline has a slight 'upper' effect and can help emotional wellness.

I was then prescribed Ropinerole  as deemed "young"   but after  being originally building up to 8mg  became aware of obsessive behaviours, buying things I did not need one example.

For the last 3 yrs  I have been prescribed 1mg Rasagline, 4mg  Ropinerole XL  (long lasting version 24 hrs one tablet a day)

My personal view is go low, go slow.  I have just recently had more problems with depression , pain walking etc. Neuro  Physio specialist nhs referral helped me  learn to 'think' about my movements not take them for granted.  Talk yourself through it heel toe etc, dont talk when walking etc.

I made a choice to adapt to being a bit slower Versus taking Levopda at an earlier age.. now approaching 10 yrs with PD I have experimented with adding sinemet and have settled on minimum dose 3 times a day which helps.

Read up on levopda and long term use causing  dyskenesia ,  which can, may ? happen.  Michael J Fox a good example of this,, look on his website very informative.

Should you decide on Ropinerole ask your partner or a trusted friend to watch out for compulsive behaviours.  keep a diary of your spending, interests and keep an eye out for changes you dont always see them yourself..

 

Try to list your issues can they be addressed another way ?

Physio, anti depressants, pain killers, more rest before increasing medication ?

Sorry Wildrover, I have a tendency to ramble but my heart is in the right place.

Your consultant is respectful its your life, your right to decide which path you decide to take, I would find that reassuring  but that's me do not like the my way or the highway approach.

Take your time wildrover,  one step at a time.

It is a so called 'boutique disease/illness'  you will find what works for you.

You have made contact with lots of people on this forum keep asking  questions and you will see you have lots of support. 

Wildrover

Hi TeeHee, 

thanks for the response, I went to see the NHS consultant on Saturday and he has put me on Requip XL 2mg, this is in addition to the Rasagaline, hopefully this will make a difference.

TeeHee

That's great you are  getting sorted..   PDUK  have a helpline and if you want to discuss prescribed medication in more  detail they will ask a pd nurse to call you back, usually within a few days.

I have done this a few times when wanted an answer  but not able to wait until next appt.  Its another source of support and  information, cuts down the anxiety.

Keep us  all updated on how you are doing, take care of yourself.

 

Pages